Hearing Loss Linked to Antibiotic

As some Connecticut doctors may know, the results of a medical journal study was released toward the end of July about the use of certain antibiotics and resultant hearing loss. Aminoglycoside antibiotics, used to treat bacterial infections, was already known to cause hearing loss because this medication adversely affects inner ear cells used to detect motion and sound.

Research was conducted on two different groups of mice to measure the hearing loss incurred when being given this antibiotic. One group consisted of healthy mice, while the other group consisted of mice with inflammations similar to those in humans who might be treated with this type of antibiotic. In the healthy group of mice, the hearing loss was small. In the group with inflammations, the mice showed much higher hearing loss.

Aminoglycoside is used to treat bacterial infections, such as those occurring in cystic fibrosis patients and meningitis. Of 600,000 infants admitted yearly to neonatal intensive care units, around 80 percent receive aminoglycoside. Hearing loss suffered by these infants was quite higher than in full-term infants who developed hearing loss as a result of a birth defect. This type of hearing loss in newborns may significantly affect the child’s life. Besides development issues, it might adversely affect life quality through future employment opportunities.

A patient who suffers a medication-related injury that has long-lasting effects may be financially impacted due to lost work opportunities and high medical expenses. Obtaining the assistance and advice of a medical malpractice attorney may be advisable in terms of determining whether a lawsuit seeking damages from the responsible party or parties would be in order.